Printer Friendly

Phenytoin-Induced Gingival Enlargement.

A 12 year-old male presented with complaints of generalized swollen gums associated with bleeding since 3 years (Fig. 1). His medical history revealed epilepsy since childhood, which was controlled with phenytoin 100 mg BID. Oral examination revealed poor hygiene with pale pink, enlarged, and firm gingiva that bled on probing. A diagnosis of generalized drug-induced gingival enlargement was made. The patient was treated with complete oral prophylaxis and substitution of phenytoin with gabapentin. He has been on regular follow-up for 4 months, and the gingival enlargement has been slowly reducing. Gingival enlargement is a well known consequence of the administration of certain anticonvulsants, immunosuppressants, and calcium channel blockers (1), and oral plaque, male gender, and young age are the known risk factors. The pathogenesis is unclear, but genetic predisposition, collagenase inactivation, and plaque-induced inflammation have been implicated in the etiology (2). Patients seek treatment due to decreased esthetics, gingival bleeding, or difficulty in speech or mastication. Treatment comprises changing the offending drug, plaque removal, and good oral hygiene maintenance; however, resistant cases may require gingival surgery (3).

Informed Consent: Informed consent was taken from the father of the patient.

Peer-review: Externally peer-reviewed.

Conflict of Interest: The author have no conflict of interest to declare.

Financial Disclosure: The author declared that this study has received no financial support.

REFERENCES

(1.) Anand AJ, Gopalakrishnan S, Karthikeyan R, Mishra D, Mohapatra S. Immunohistochemical Analysis of the Role Connective Tissue Growth Factor in Drug-induced Gingival Overgrowth in Response to Phenytoin, Cyclosporine, and Nifedipine. J Int Soc Prev Community Dent 2018;8(1):12-20.

(2.) Gurgel BC, de Morais CR, da Rocha-Neto PC, Dantas EM, Pinto LP, Costa Ade L. Phenytoin-induced gingival overgrowth management with periodontaltreatment. Braz Dent J 2015;26(1):39-43.

(3.) Priyadharshini V, Belure VV, Triveni MG, Tarun Kumar AB, Mehta DS. Successful management of phenytoin and phenobarbitone induced gingival enlargement: A multimodal approach. Contemp Clin Dent 2014;5(2):268-71.

Satvinder Singh Bakshi [iD]

Dept of ENT and Head & Neck Surgery, All India Institute of Medical Sciences Mangalagiri - ENT Guntur Andhra Pradesh, Mangalagiri, India

Submitted 15.03.2019

Accepted 25.03.2019

Available Online Date 09.05.2019

Correspondence

Satvinder Singh Bakshi, House 1A, Selvam Apartments, 71 Krishna Nagar Main Road, Krishna Nagar, Pondicherry 605008, India

Phone: +9698420998

e.mail: saty.bakshi@gmail.com

Cite this article as: Bakshi SS. Phenytoin-Induced Gingival Enlargement. Erciyes Med J 2019; 41(2): 220.

DOI: 10.14744/etd.2019.86422

COPYRIGHT 2019 AVES
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2019 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:IMAGE -- OPEN ACCESS
Author:Bakshi, Satvinder Singh
Publication:Erciyes Medical Journal
Article Type:Case study
Date:Jun 1, 2019
Words:405
Previous Article:Rare Complications of Silica Dust Exposure.
Next Article:A Histogenetic View of the International Classification of Diseases for Oncology Melanomas.
Topics:

Terms of use | Privacy policy | Copyright © 2022 Farlex, Inc. | Feedback | For webmasters |